Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 73, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 24, 2002, 7:32 PM CDT for Grayson County, Kentucky. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 24, 2002, 7:32 PM CDT (00:32 UTC)
- Expired
- Apr 24, 2002, 8:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Grayson County, KY
The radar
The Louisville radar (KLVX), 67 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 7:55 PM CDT | Thunderstorm Wind 60 E | Countywide, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 3:30 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 403 m²/s²
- 0-3 km storm-relative helicity
- 458 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 250032 SVRSDF KYC085-250115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 732 PM CDT WED APR 24 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 815 PM CDT * AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR YEAMAN...OR ABOUT 38 MILES NORTH OF BOWLING GREEN...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MILLWOOD...CANEYVILLE...SHORT CREEK AROUND 740 PM CDT SHREWSBURY AROUND 750 PM CDT LEITCHFIELD AROUND 755 PM CDT PEONIA...MEREDITH...GRAYSON SPRINGS...CLARKSON AROUND 800 PM CDT IBERIA AROUND 805 PM CDT THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE. $$ FUNK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:30 PM CDT, 6 hours 2 minutes earlier.
Area forecast discussion, Apr 24, 1:30 PM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 230 PM EDT WED APR 24 2002 NOT MUCH SENSIBLE WEATHER GOING ON OVER CENTRAL KENTUCKYS CWA AS WE APRCH MID AFTN. MODELS SIMILAR ONCE AGAIN AND OFFER A GOOD LIKELYHOOD OF SHOWERS AND THUNDERSTORMS UNTIL AROUND MIDNIGHT AS CDFNT ADVANCES SOUTHEAST INTO THE LOWER OHIO VALLEY. TIME SECTIONS ALL INDICATE GOOD DRYING BE THE WEE HOURS AS SFC WIND BECOMES NWLY.. FOLKS AT THE STORM PREDICTION CENTER INDICATE THE POSSIBILITY OF SEVERE WX DVLPG OVR WRN KY AND PTS WEST WHERE MORE THE ATMOSPHERE WAS SOMEWHAT MORE UNSTBL. AS MENTIONED B4...MODELS INDICATE GOOD DRYING AND PCPN CHCS BASICLY OVER WITH THE INFLUX OF A NEW AIR MASS AFTR MIDNIGHT. .SDF...NONE RDC
In the hours before
Special weather statement, Apr 24, 4:00 PM CDT, 3 hours 32 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-250242- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 500 PM EDT WED APR 24 2002 THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING ACROSS SOUTH-CENTRAL INDIANA AND CENTRAL KENTUCKY WEST OF A LINE STRETCHING FROM TRIMBLE TO CASEY COUNTIES. DEVELOPING LOW PRESSURE WILL MOVE INTO CENTRAL INDIANA LATER THIS EVENING. THE LOW WILL DRAG A STRONG COLD FRONT THROUGH SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY LATE THIS EVENING. A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS...LOCATED IN CENTRAL AND SOUTHERN ILLINOIS...WILL DEVELOP FURTHER EARLY THIS EVENING. THE COMPLEX WILL MOVE INTO SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY... GENERALLY WEST OF INTERSTATE 65...BETWEEN 600 PM AND 800 PM EDT. THE GREATEST THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A POTENTIAL FOR STRONG TORNADOES ACROSS THE AREA...GENERALLY WEST OF INTERSTATE 65. THE COMPLEX OF THUNDERSTORMS MAY EVOLVE INTO A SQUALL LINE WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS LATER THIS EVENING. THE SQUALL LINE WILL TRACK EAST OF INTERSTATE 65 AFTER 800 PM EDT. THE THREAT FOR TORNADOES WILL LIKELY DIMINISH DURING THAT TIMEFRAME. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR THE LOCAL MEDIA FOR THE LATEST INFORMATION. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING. JMB
Special weather statement, Apr 24, 4:00 PM CDT, 3 hours 32 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-250242- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 500 PM EDT WED APR 24 2002 ...CORRECTED... THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS SOUTH-CENTRAL INDIANA AND CENTRAL KENTUCKY THIS EVENING. DEVELOPING LOW PRESSURE WILL MOVE INTO CENTRAL INDIANA LATER THIS EVENING. THE LOW WILL DRAG A STRONG COLD FRONT THROUGH SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY LATE THIS EVENING. A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS...LOCATED IN CENTRAL AND SOUTHERN ILLINOIS...WILL DEVELOP FURTHER EARLY THIS EVENING. THE COMPLEX WILL MOVE INTO SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY... GENERALLY WEST OF INTERSTATE 65...BETWEEN 600 PM AND 800 PM EDT. THE GREATEST THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A POTENTIAL FOR STRONG TORNADOES ACROSS THE AREA...GENERALLY WEST OF INTERSTATE 65. THE COMPLEX OF THUNDERSTORMS MAY EVOLVE INTO A SQUALL LINE WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS LATER THIS EVENING. THE SQUALL LINE WILL TRACK EAST OF INTERSTATE 65 AFTER 800 PM EDT. THE THREAT FOR TORNADOES WILL LIKELY DIMINISH DURING THAT TIMEFRAME. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR THE LOCAL MEDIA FOR THE LATEST INFORMATION. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING. JMB
Local storm report, Apr 24, 6:38 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
738 PM EDT WED APR 24 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0732 PM ANDYVILLE KY .75 INCH HAIL
04/24/02 MEADE
VBLocal storm report, Apr 24, 7:14 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
814 PM EDT WED APR 24 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM LEITCHFIELD KY .88 INCH HAIL
04/24/02 GRAYSON REPORTED BY HAM RADIO
OPERATOR.
VBThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:06 PM CDT | Severe Thunderstorm Warning | LMK | Ohio | 24 min |
| Apr 24, 7:18 PM CDT | Severe Thunderstorm Warning | LMK | Barren, Hart | 27 min |
| Apr 24, 7:35 PM CDT | Tornado Warning | LMK | Ohio | 40 min |
| Apr 24, 8:27 PM CDT | Severe Thunderstorm Warning | LMK | Hart | 33 min |
| Apr 24, 9:04 PM CDT | Severe Thunderstorm Warning | LMK | Barren | 31 min |
| Apr 24, 9:15 PM CDT | Severe Thunderstorm Warning | LMK | Metcalfe | 35 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.